Kansas, 2012

Damaging Winds in Kansas, May 17, 2012

May 17, 2012 · NWS GLD · 3 events in 2 counties and zones

Widely scattered showers and thunderstorms developed during the afternoon and continued into early evening. Dry air in the lower atmosphere created a favorable environment for localized strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Widely scattered showers and thunderstorms developed during the afternoon and continued into early evening. Dry air in the lower atmosphere created a favorable environment for localized strong outflow winds. Two wind reports were received from mesonet stations with gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 5:09 PM CST, 6 minutes earlier.

Area forecast discussion, May 17, 5:09 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT THU MAY 17 2012

.SHORT TERM...(TONIGHT)
ISSUED AT 115 PM MDT THU MAY 17 2012

A SHORTWAVE TROUGH WILL MOVE OVER THE REGION TONIGHT...CAUSING
PRECIPITATION CHANCES TO INCREASE EASTWARD DURING THE EVENING.
CLOUD BASES WILL BE VERY HIGH...ALLOWING MUCH OF THE PRECIPITATION
FROM THESE STORMS TO EVAPORATE INTO THE DRY AIR NEAR THE SURFACE.
FOR THIS REASON...BELIEVE THE MAIN THREAT WITH THESE STORMS WILL
BE STRONG WINDS. STORM MOTION WILL BE TO THE NORTHEAST WITH THESE
STORMS. THE TROUGH WILL MOVE EAST OF THE REGION BY MIDNIGHT...AND
ANY REMAINING WIND GUSTS WILL ALSO SUBSIDE AS THE TROUGH EXITS THE
AREA.

.LONG TERM...(FRIDAY THROUGH THURSDAY)
ISSUED AT 241 PM MDT THU MAY 17 2012

FRIDAY A DRYLINE WILL DEVELOP OVER THE CENTRAL PART OF THE AREA NEAR
THE COLORADO BORDER.  DURING THE AFTERNOON A SHORT WAVE TROUGH WILL
MOVE OVER THE DRYLINE.  POINT SOUNDINGS SHOW THE ENVIRONMENT NEARING
SATURATION AROUND 500MB ON UP DURING THE AFTERNOON.  WITH 700-500 MB
MUCAPE/CIN AROUND 200J/KG AND 30J/KG RESPECTIVELY...CANNOT RULE OUT
AN ISOLATED THUNDERSTORM FROM DEVELOPING.  DIFFICULT TO PIN DOWN A
SPECIFIC PART OF THE AREA TO HIGHLIGHT FOR PRECIP. CHANCES DURING
THE EVENING AS CIN VALUES DECREASE EAST OF THE DRYLINE AND A COUPLE OF
SHORT WAVE TROUGHS MOVING ACROSS THE AREA...BUT GENERALLY THINK
AREAS ALONG AND EAST OF THE DRYLINE HAVE THE BEST SHOT.  THE
SHORTWAVE TROUGH DEPARTS THE AREA DURING THE OVERNIGHT HOURS...SO
HAVE PRECIPITATION CHANCES DECLINING EAST OF THE DRYLINE AFTER
MIDNIGHT.  DUE TO THE DEEP WELL MIXED LAYER...STRONG DOWNBURST WINDS
ARE LIKELY WITH ANY STORM THAT DEVELOPS DURING THE AFTERNOON AND
EARLY EVENING.

WINDS WILL INCREASE DURING THE AFTERNOON AS STRONGER WINDS ABOVE THE
SURFACE MIX DOWN TO THE GROUND.  WIND GUSTS UP TO 40 MPH ARE
POSSIBLE DURING THE AFTERNOON.  THE COMBINATION OF LOW RELATIVE
HUMIDITIES AND GUSTY WINDS WILL LEAD TO HAZARDOUS FIRE WEATHER
CONDITIONS.  SEE FIRE WEATHER SECTION BELOW FOR MORE INFORMATION.
THE WINDS WILL EASE SOME AFTER SUNSET...BUT STILL REMAIN GUSTY
AHEAD OF COLD FRONT DUE TO A STRONG PRESSURE GRADIENT IN PLACE.

THE COLD FRONT MOVES INTO THE NORTHWEST PART OF THE AREA DURING THE
OVERNIGHT HOURS.  POINT SOUNDINGS AND CROSS SECTIONS SHOW THE MID
LEVELS DRYING OUT BEHIND THE SHORT WAVE TROUGH.  WITH THE BETTER
LIFT DEVELOPING BEHIND THE FRONT SATURDAY...WILL CONTINUE TO LEAVE
THE REST OF THE OVERNIGHT HOURS BEHIND THE FRONT DRY.

SATURDAY A COLD FRONT WILL MOVE INTO THE AREA DURING THE EARLY
MORNING HOURS.  MODELS DISAGREE IF THERE WILL BE LIFT BEHIND THE
FRONT DURING THE MORNING.  GENERAL CONSENSUS HAS LIFT COMING IN
BEHIND THE FRONT DURING THE LATTER HALF OF THE MORNING AND MOVING
THROUGH THE AREA DURING THE AFTERNOON.  DURING THE AFTERNOON THE
BEST LIFT WILL BE OVER EASTERN HALF OF THE AREA...SO HAVE HIGHER
PRECIP. CHANCES TRENDING IN THAT DIRECTION.  POINT SOUNDINGS SHOW A
NARROW LAYER OF SATURATED AIR TO WORK WITH BELOW THE CAP SITUATED
AROUND 700MB.  THE CAP IS WEAKER ALONG THE SOUTHEAST BORDER OF THE
AREA...ROUGHLY TRIBUNE TO HILL CITY AND NORTON...SO AN ISOLATED
THUNDERSTORM IS POSSIBLE DURING THE AFTERNOON FOR THESE LOCATIONS.

WINDS WILL STRENGTHEN DURING THE MID TO LATE MORNING HOURS AS STRONG
WINDS ABOVE THE SURFACE BEHIND THE FRONT MIX DOWN TO THE GROUND.
GUSTS UP TO 40 MPH WILL BE POSSIBLE DURING THE AFTERNOON.

SATURDAY NIGHT THE CAPE MOVES OUT OF THE AREA.  MODELS CONTINUE TO
PLACE LIFT ALONG THE SOUTHEAST AND EASTERN PORTIONS OF THE AREA AS
THE FRONT WILL BE JUST SOUTHEAST OF THE AREA...SO CONTINUED
PRECIPITATION CHANCES INTO THE EVENING.  OVERNIGHT THE LOW LEVEL
LIFT CONTINUES OVER THE SOUTHERN AND EASTERN PART OF THE AREA...SO
PLACED IN SOME SLIGHT CHANCES ALTHOUGH THE BEST LIFT WILL BE
SOUTHEAST OF THE AREA.  A SHORTWAVE TROUGH MOVES OVER THE NORTHERN
PART OF THE AREA OVERNIGHT...BUT CROSS SECTIONS SHOW SUBSIDENCE IN
THE LOW LEVELS AS THE SHORT WAVE MOVES THROUGH SO KEPT THE
PRECIPITATION CHANCES OUT OF THE FORECAST FOR THE NORTHERN HALF OF
THE AREA.

WINDS WILL DECREASE SOME AFTER SUNSET AS MIXING CEASES...BUT WILL
STILL BE GUSTY DURING THE EVENING AS THE STRONG SURFACE PRESSURE
GRADIENT REMAINS IN PLACE BEHIND THE FRONT.  THE WINDS WILL DECLINE
OVERNIGHT AS THE PRESSURE GRADIENT RELAXES AND A SURFACE HIGH BUILDS IN.

FOR THE SUNDAY THROUGH THURSDAY PERIOD...PRECIPITATION CHANCES WILL
BEGIN MONDAY NIGHT AS A SHORT WAVE TROUGH MOVES ACROSS THE SOUTHERN
HALF OF THE AREA.  TUESDAY AND WEDNESDAY A COUPLE SHORT WAVE TROUGHS
WILL MOVE ACROSS A DRYLINE THAT SETS UP ACROSS THE CENTRAL PART OF
THE AREA...ALLOWING FOR SOME CHANCES FOR PRECIPITATION EACH DAY.
WEDNESDAY NIGHT A COLD FRONT WILL MOVE THROUGH THE AREA...BRINGING
SOME CHANCES FOR PRECIPITATION WITH IT.  AN UPPER LEVEL SHORT WAVE
TROUGH WILL FOLLOW THE COLD FRONT...WHICH MAY CAUSE A FEW
THUNDERSTORMS TO DEVELOP BEHIND THE FRONT THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 509 PM MDT THU MAY 17 2012

VFR CONDITIONS EXPECTED THIS PERIOD BUT WITH PLENTY OF MID/HIGH
LEVEL CLOUDS THROUGH THE EVENING HOURS ASSOCIATED WITH SHORTWAVE
TROUGH MOVING ACROSS AREA AND CONVECTIVE ACTIVITY. OUTFLOWS
ASSOCIATED WITH ACTIVITY MAY BRING GUSTY WINDS TO BOTH TERMINALS OVER
FIRST FEW HOURS OF TAF...UP TO 40 KNOTS POSSIBLE AT KMCK. ONCE SUN GOES
DOWN...PRECIP SHOULD COME TO AN END. ON FRIDAY...WINDS WILL ONCE
AGAIN BECOME GUSTY IN THE AFTERNOON HOURS WITH DAYTIME HEATING AND
SFC TROUGH LOCATED NEAR CO/KS BORDER.

&&

.FIRE WEATHER...
ISSUED AT 302 PM MDT THU MAY 17 2012

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE FRIDAY AHEAD OF A COLD
FRONT THAT WILL MOVE THROUGH EARLY SATURDAY.  DURING THE
AFTERNOON RELATIVE HUMIDITIES WILL FALL TO 10 TO 20 PERCENT FOR
LOCATIONS ALONG AND WEST OF A BENKELMAN NEBRASKA TO ATWOOD AND
RUSSELL SPRINGS LINE.  THIS WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS DURING THE AFTERNOON.  AS A RESULT A RED FLAG WARNING HAS
BEEN ISSUING FOR THE AFFECTED AREA DURING THE AFTERNOON AND EARLY
EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TO 8 PM MDT /9 PM CDT/
     FRIDAY FOR KSZ001-002-013-014-027-028.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ003-004-015-016-
     029.

CO...RED FLAG WARNING FROM NOON TO 8 PM MDT FRIDAY FOR COZ252>254.

NE...RED FLAG WARNING FROM NOON TO 8 PM MDT FRIDAY FOR NEZ079.

&&

SHORT TERM...CJS
LONG TERM...JTL
AVIATION...BAS
FIRE WEATHER...JTL
Hazardous weather outlook, May 17, 3:13 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT THU MAY 17 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
313 PM MDT THU MAY 17 2012 /413 PM CDT THU MAY 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS BETWEEN 25 AND 35 MPH WITH A FEW GUSTS
NEAR 45 MPH ARE EXPECTED IN THE EASTERN PORTION OF THE AREA THIS
AFTERNOON.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
THIS AFTERNOON AND EVENING. THERE IS A SMALL POSSIBILITY FOR
SEVERE WIND GUSTS...AND ANY STORMS THAT FORM WILL BE ABLE TO
PRODUCE GUSTY WINDS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE CHANCE FOR THUNDERSTORMS FROM FRIDAY INTO
SATURDAY...AND ONCE AGAIN MONDAY THROUGH THURSDAY. FRIDAY THERE
IS A POSSIBILITY OF STRONG DOWN BURST WINDS WITH ANY THUNDERSTORM
THAT DEVELOPS DURING THE AFTERNOON OR EARLY EVENING.

FRIDAY AND SATURDAY WINDS WILL BECOME GUSTY...WITH GUSTS UP TO 40
MPH. FRIDAY AFTERNOON RELATIVE HUMIDITIES WILL FALL TO 10 OR 20
PERCENT FOR LOCATIONS ALONG AND WEST OF A BENKELMAN TO ATWOOD AND
RUSSELL SPRINGS LINE. THE GUSTY WINDS AND LOW RELATIVE HUMIDITIES
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.  AS A RESULT A RED
FLAG WARNING HAS BEEN ISSUED FOR FRIDAY AFTERNOON FOR THESE
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, May 17, 2:58 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT THU MAY 17 2012

KSZ041-172130-
GREELEY-
258 PM MDT THU MAY 17 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HORACE...MOVING NORTHEAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3831 10205 3833 10205 3869 10189 3870 10157
      3859 10156 3828 10181
TIME...MOT...LOC 2059Z 207DEG 30KT 3841 10187

FOLTZ
Special weather statement, May 17, 3:25 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU MAY 17 2012

KSZ027-172200-
WALLACE-
325 PM MDT THU MAY 17 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SHARON SPRINGS...MOVING
NORTHEAST AT 15 MPH.

PEA-SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3902 10178 3892 10152 3871 10175 3875 10188
TIME...MOT...LOC 2125Z 205DEG 11KT 3879 10177

FOLTZ
Special weather statement, May 17, 3:59 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT THU MAY 17 2012

KSZ014-172245-
THOMAS-
459 PM CDT THU MAY 17 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF WINONA...MOVING NORTH AT 15
MPH.

PEA-SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3915 10140 3928 10139 3935 10139 3934 10114
      3915 10128
TIME...MOT...LOC 2159Z 188DEG 13KT 3920 10134

FOLTZ

The radar

The Goodland radar (KGLD), 93 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
May 17, 5:15 PM CST
Where
Decatur County, 12.26 mi WSW of Oberlin Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
39.738, -100.728

Thunderstorm winds lifted the roof off a chicken coop on a farmstead. High-based showers and isolated thunderstorms were producing locally strong down bursts during the late afternoon hours due to dry air in the lower atmosphere. A nearby mesonet station measured a wind gust of 60 mph under similar conditions.

Thunderstorm Wind, Decatur

When
May 17, 5:25 PM CST
Where
Decatur County, 9 mi S of Oberlin
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.690, -100.520

Thunderstorm Wind, Gove

When
May 17, 5:39 PM CST
Where
Gove County, 5 mi ESE of Gove
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.922, -100.394

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371843, 371324, 371323.